Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 347, NWS Midland/Odessa, TX

October 8, 2009Glasscock County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 8, 2009, 5:49 PM CDT for Glasscock County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2009, 5:49 PM CDT (22:49 UTC)
Expired
Oct 8, 2009, 6:30 PM CDT
In force
41 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Glasscock County, TX

The radar

The Midland/Odessa radar (KMAF), 73 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 8, 4:56 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2227 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
2.8
Supercell composite
15.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 082249
SVRMAF
TXC173-082330-
/O.NEW.KMAF.SV.W.0347.091008T2249Z-091008T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
549 PM CDT THU OCT 8 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GLASSCOCK COUNTY IN WEST TEXAS...

* UNTIL 630 PM CDT

* AT 549 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SAINT LAWRENCE...OR 11 MILES SOUTH OF GARDEN CITY...MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  GARDEN CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3203 10127 3170 10129 3165 10160 3175 10170
TIME...MOT...LOC 2249Z 240DEG 32KT 3172 10155

$$
1 follow-up statement
000 
WWUS54 KMAF 082315
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
615 PM CDT THU OCT 8 2009

TXC173-082330-
/O.CON.KMAF.SV.W.0347.000000T0000Z-091008T2330Z/
GLASSCOCK TX-
615 PM CDT THU OCT 8 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHERN GLASSCOCK COUNTY...

AT 615 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
MILES EAST OF GARDEN CITY...MOVING NORTHEAST AT 35 MPH. THIS STORM 
WILL BE MOVING INTO STERLING COUNTY SHORTLY.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...EXTREME
EAST CENTRAL GLASSCOCK COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3203 10127 3170 10129 3165 10160 3175 10170
TIME...MOT...LOC 2315Z 240DEG 32KT 3184 10128

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 2:09 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Oct 8, 2:09 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CDT THU OCT 8 2009

.DISCUSSION...
WATER VAPOR IMAGERY/5H SHOWS SHARP MID/UPPER TROF AXIS MOVING THRU
AZ WITH RESPECTABLE HEIGHT FALLS IN ADVANCE. AS SAID TROF MOVES E
SFC LOW WILL MOVE INTO/NEAR WRN ROLLING PLAINS LATER THIS PM
WHERE A SEMBLANCE OF TRIPLE PT. WILL BE FOUND. MSTR GRADIENT IS
RATHER LOOSE BUT THERE WILL BE DRIER AIR (MAINLY 40 DWPNTS) ACRS
UPPER TRANS PECOS/SE NM THIS PM WITH U50S TO N60S ACRS FAR NE TO
M60S FAR S CWFA. AS 25H JET NEARS LATE THIS AFTERNOON UPPER
DIVERGENCE SPREADS E AND RATHER DEEP LIFT AS SEEN 85H-5H OMEGA
WILL INCREASE ALONG/INVOF SFC TROF FROM LOW ROLLING PLAINS INTO
LOWER TRANS PECOS WHERE STORM INITIATION IS MOST LIKELY. MSTR
WILL BE SLOW TO MOVE E ACRS LOWER TRANS PECOS SO TSTMS WILL BE
POSSIBLE INTO THE MID EVENING AND IN THE NE WITH THE FRONT MOVING
IN. KINEMATICS ARE ESPECIALLY FAVORABLE FOR SEVERE TSTMS WITH
0-6KM BULK SHEAR OF 70KTS. HAVE SEEN BETTER THERMODYNAMIC PROFILES
AS 7H-5H LR/S ARE GENERALLY NEAR 6.75 C/KM. STILL WITH SFC DWPNTS
INTO 60S THE SB CAPES MAY BE NEAR/OVER 1500 J/KG. AFTER 09Z COLD
FRONT (LOCATED IN TX ATTP) WILL BE MOVING INTO LOWER TRANS PECOS
AND MSTR WILL BE PUSHED E. DWPNTS ACRS PB/SE NM/UPPER TRANS PECOS
WILL BE LOW ENUF FOR LOW TEMPS TO FALL BACK INTO 50S AND PROBABLY
SOME 40S ACRS SE NM/UPPER TRANS PECOS. COOL TEMPS TO HOLD INTO FRI
PM/SAT AM WITH DRY AIR STILL IN PLACE PER COOL/DRY NW MID LEVEL
FLOW. AS NRN STREAM MID LEVEL LOW MOVES THRU THE NRN HIGH PLAINS
SAT PM A MUCH COLDER POLAR FRONT WILL BE ABLE TO MOVE S (RATHER
QUICKLY) PER STRONG AREA OF 85H-3H SUBSIDENCE IN WAKE OF LOW.
PRETTY GOOD AGREEMENT THAT BOUNDARY WILL BE JUST N OF CWFA BY
00Z/SUN. AS FRONT MOVES S EARLY SAT NGHT EXPECT NOTICEABLE
COOLING. UPSLOPE FLOW IN WAKE WILL AID IN DEVELOPMENT OF LOW
CLOUDS AND THEN EVEN FOG OR LIGHT DZ WITH WAA ABOVE SHALLOW FRONT.
NAM12 CONTINUES TO BE COOLEST AND LOWS IN THE 30S ARE CERTAINLY
POSSIBLE ACRS PARTS OF LEA CO. WILL OPT TO TREND LOW TEMPS DOWN
SEVERAL CATEGORIES ATTP...BUT STILL NOT AS COOL AS NAM12 (YET) SW
MID LEVEL FLOW WILL REMAIN IN PLACE SUNDAY PM. LOW CLOUDS WILL
ATTEMPT TO HOLD THRU MUCH OF THE DAY WITH UPSLOPE FLOW STILL ACRS
TRANS PECOS. THIS WILL MAKE SUNDAY/S HIGH TEMP FCST DIFFICULT AS
CLOUDS BREAKING OUT LATE IN THE DAY WOULD ALLOW FOR TEMPS TO INCREASE
ACRS TRANS PECOS. ANOTHER TROF WILL PASS THRU NRN HIGH PLAINS
ALLOWING FOR ANOTHER SURGE OF COLD AIR TO MOVE S. FRONT INTO PB BY
TUE MORNING. TEMP GREATLY DEPENDENT ON LOW CLOUDS...LOOKS COOLER
ESPECIALLY N-NE. WARMER WED/THUR AS STRENGTHENING SEMI-ZONAL MID
LEVEL FLOW DEVELOP SERVING TO AMPLIFY 85H THERMAL RIDGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              51  71  46  78  /  20  10  10  10
CARLSBAD NM                49  76  46  80  /  10  10  10  10
DRYDEN TX                  63  82  53  80  /  50  10  10  10
FORT STOCKTON TX           55  78  54  84  /  20  10  10  10
GUADALUPE PASS TX          47  76  50  79  /  10  10  10  10
HOBBS NM                   45  76  46  76  /  10  10  10  10
MARFA TX                   44  75  36  78  /  10  10  10  10
MIDLAND INTL AIRPORT TX    50  75  48  78  /  10  10  10  10
ODESSA TX                  50  74  52  78  /  10  10  10  10
WINK TX                    54  81  49  82  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Oct 8, 2:12 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
212 PM CDT THU OCT 8 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
212 PM CDT THU OCT 8 2009 /112 PM MDT THU OCT 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS REMAIN POSSIBLE LATE THIS AFTERNOON AND
EVENING NEAR AND JUST EAST OF A GAIL TO BIG SPRING TO SANDERSON
LINE. SOME OF THESE STORMS WILL HAVE THE POTENTIAL OF BECOMING
SEVERE...WITH DAMAGING WINDS NEAR 60 MPH AND LARGE HAIL AS THE
MAIN THREATS. IN ADDITION...LOCALIZED FLASH FLOODING WILL BE
POSSIBLE WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 8, 4:06 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
406 PM CDT THU OCT 8 2009

TXZ082-082130-
TERRELL-
406 PM CDT THU OCT 8 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL TERRELL COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER EXTREME SOUTH CENTRAL
TERRELL COUNTY AT 407 PM CDT...MOVING NORTHEAST AT 15 MPH. THIS
STORM IS SOUTH OF U.S.90.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, Oct 8, 4:21 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
421 PM CDT THU OCT 8 2009

TXZ062-063-069-070-082145-
GLASSCOCK-MIDLAND-UPTON-REAGAN-
421 PM CDT THU OCT 8 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN UPTON...
NORTHWESTERN REAGAN...SOUTHEASTERN MIDLAND AND SOUTHWESTERN GLASSCOCK
COUNTIES.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF
MIDKIFF AT 421 PM CDT...MOVING NORTHEAST AT 30 MPH. THIS STORM MAY
MOVE INTO SOUTHERN MIDLAND COUNTY BY 500 PM.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, Oct 8, 5:14 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
514 PM CDT THU OCT 8 2009

TXZ082-082245-
TERRELL-
514 PM CDT THU OCT 8 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHERN TERRELL COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 30 MILES SOUTHEAST OF
DRYDEN IN EXTREME SOUTHERN TERRELL COUNTY AT 513 PM CDT...MOVING
NORTHEAST AT 25 MPH.

THIS STORM WILL PASS OVER HIGHWAY 90 EAST OF DRYDEN.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN SOUTHERN TERRELL COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTHWESTERN TEXAS.
Special weather statement, Oct 8, 5:25 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
525 PM CDT THU OCT 8 2009

TXZ051-052-063-082300-
HOWARD-MARTIN-GLASSCOCK-
525 PM CDT THU OCT 8 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR HOWARD...NORTHWESTERN GLASSCOCK
AND SOUTHEASTERN MARTIN COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER LOMAX AT 525 PM CDT...MOVING
NORTHEAST AT 40 MPH.  THIS STORM COULD STRENGTHEN.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTHWESTERN TEXAS.
Special weather statement, Oct 8, 5:31 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
531 PM CDT THU OCT 8 2009

TXZ063-082300-
GLASSCOCK-
531 PM CDT THU OCT 8 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN GLASSCOCK COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER EAST CENTRAL GLASSCOCK COUNTY
AT 531 PM CDT...MOVING NORTHEAST AT 25 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTHWESTERN TEXAS.
Special weather statement, Oct 8, 5:49 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
549 PM CDT THU OCT 8 2009

TXZ082-082315-
TERRELL-
549 PM CDT THU OCT 8 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN TERRELL COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 20 MILES SOUTH OF THE
TERRELL GAS PLANT AT 548 PM CDT...MOVING NORTHEAST AT 25 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN EASTERN TERRELL COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTHWESTERN TEXAS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 8:00 PM CDTSevere Thunderstorm WarningMAFBrewster50 min
Oct 7, 9:24 PM CDTSevere Thunderstorm WarningMAFBrewster36 min
Oct 7, 9:46 PM CDTAreal Flood AdvisoryMAFPecos, Terrell119 min
Oct 8, 4:23 PM CDTSevere Thunderstorm WarningMAFTerrell52 min
Oct 8, 4:40 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton65 min
Oct 8, 6:12 PM CDTAreal Flood AdvisoryMAFGlasscock, Midland, Reagan, Upton3 hr
Oct 8, 6:24 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.